Psych Central

U of M researcher says Viagra may cause permanent vision loss in some men

03/30/05

Ophthalmologists at the University of Minnesota say that a condition that causes permanent vision loss has been diagnosed in a small group of men who have taken the erectile dysfunction drug Viagra. The condition, nonarteritic ischemic optic neuropathy (NAION), described as "stroke of the eye," occurs when blood flow is cut off to the optic nerve, which injures the nerve and results in permanent vision loss. These cases were published in the March 2005 issue of the Journal of Neuro-ophthalmology.

Seven patients, aged between 50 and 69 years, had typical features of NAION within 36 hours after ingestion of Viagra for erectile dysfunction. Seven similar cases have been previously reported.

"For years, we've known that some men who take Viagra will experience temporary color changes in their vision and see things as blue or green," said Howard Pomeranz, M.D., associate professor of ophthalmology at the University of Minnesota Medical School. "NAION is a much more serious condition because it can lead to permanent vision loss."

All of the patients had at least one arteriosclerotic risk factor, including hypertension, diabetes, hypercholesterolemia, or hyperlipidemia. All of the patients also had a low cup to disk ratio, which is a way doctors measure the small circular indentation where the optic nerve connects to the eyeball. The low cup to disk ratio means that the blood vessels and nerves are tightly bundled together into the small space in the back of the eye.

"Viagra regulates a chemical in the body to constrict the arteries. This constriction may cut off the blood flow to the optic nerve, especially in people with a low cup to disk ratio, where the blood vessels and nerves are tightly bundled provoking NAION," says Pomeranz.

The onset of NAION within hours after ingestion of Viagra in 14 patients supports an association between the use of the drug and NAION. Based on the fact that 14 cases of NAION have now been reported soon after the use of Viagra, the researchers believe that ophthalmologists should ask all men with NAION about the use of Viagra, and recommend that patients with a history of NAION in one eye be cautioned that Viagra may increase the risk of NAION in the fellow eye.

Source: Eurekalert & others

Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

I am a kind of paranoiac in reverse. I suspect people of plotting to make me happy.
-- J.D. Salinger
 
Stumble This Article Print Email
Subscribe to Our Weekly Newsletter

Users Online: 11323
Join Us Now!



 




Find a Therapist
Enter ZIP or postal code